Golden Years Men Lose Orgasms on Gabapentin

Gabapentin may cause anorgasmia in men

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Many medications have some kind of side effect, and patients have varying degrees of tolerance. One newly discovered side effect may be too much for men with epilepsy or migraines.

A recent case review at Boston University indicates a high incidence of anorgasmia in older men taking Neurontin (gabapentin). Neurontin is an anticonvulsant FDA approved drug to treat epilepsy and migraine headaches. Its off-label uses include treating bipolar disease and depression.

As there are many drugs FDA approved to treat these conditions, men should consult with their doctors if they are experiencing anorgasmia while taking Neurontin.

"Talk to your doctor if Neurontin ceases orgasms."

Michael D. Perloff, MD, PhD, an assistant professor neurology at Boston University School of Medicine comments that this is a significantly higher incidence of anorgasmia than was reported in the clinical trials. He continues to comment that Neurontin induced anorgasmia seems to occur more frequently in older patients. 

Neurontin induced anorgasmia also depends on the dose. In the study's cases orgasms returned when Neurontin dose was reduced or completely discontinued.

Since its FDA approval in 1994 as a drug add-on to treat partial seizures, only 10 cases of anorgasmia have been reported. These reports were mainly  younger patients at an average age of 38 years. In this Boston University case study, three of the 11 patients who were over the age of 50 experienced anorgasmia.

These male patients were 73, 76 and 78 years old. In addition to these cases of male anorgasmia, a case of a 59-year-old female experiencing anorgasmia while on Gabapentin was noted by colleagues at Tufts Medical Center.

Reviewed by: 
Review Date: 
June 3, 2011
Last Updated:
June 8, 2011